Note that some links will break as pages are moved, websites are abandoned, etc.
If this happens, please try searching for the page in the Wayback Machine at www.archive.org.
CONCLUSIONS: “Collectively these data suggest that there are reasons for concerns with regards to the quality of HMPs. Adulteration and contamination of HMPs can cause serious adverse effects. More stringent quality control and its enforcement seem to be necessary to avoid health risks.” Posadzki P, Watson L, Ernst E. Eur J Clin Pharmacol. (29th July 2012)
Blog post on the above overview: Contamination and adulteration of herbal remedies
"There are, of course, several reasons why supposedly "natural" herbal treatments can be unsafe. Plants extracts can be toxic, they might interact with prescribed drugs or they can be contaminated or adulterated. The latter two terms describe similar but not identical phenomena: contamination means the accidental addition of substances which should not be present in an herbal remedy; and adulteration signifies the deliberate addition of ingredients. If the substances in question are not pharmacologically inert, their presence in herbal remedies can cause adverse effects. Both contamination and adulteration break laws and regulations; both are therefore illegal. Sadly, this does not mean that such things do not happen. We have recently published an overview of the existing knowledge in this area. For this purpose, we summarised the evidence from 26 previously published reviews. Our findings were interesting but far from reassuring: the most commonly found contaminants were dust, pollen, insects, rodents, parasites, microbes, fungi, mould, pesticides, and heavy metals. The adulterants invariably were prescription drugs such as steroids, anti-diabetic medications etc. These substances were implicated in a wide range of serious adverse effects in the unfortunate patients who took the remedies in question: agranulocytosis, meningitis, multi-organ failure, stroke, arsenic poisoning, mercury poisoning, lead poisoning, caner, encephalopathy, hepato-renal syndrome, kidney damage, rhabdomyolosis, metabolic acidosis, renal failure, liver failure, cerebral oedema, coma, and intra-cerebral bleeding. Several patients did not survive." Edzard Ernst (12th January 2013)